Texas, 2011

Drought in Texas, March 1 to 31, 2011

March 1 to 31, 2011 · NWS CRP · 4 events in 4 counties and zones

Severe drought conditions across La Salle and Webb counties intensified to extreme drought conditions by the end of March. By the end of the month, severe drought conditions had expanded into portions of Duval and McMullen counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe drought conditions across La Salle and Webb counties intensified to extreme drought conditions by the end of March. By the end of the month, severe drought conditions had expanded into portions of Duval and McMullen counties. No measurable rainfall had fallen in Laredo since January 15th. Fire danger and poor agriculture conditions continued to be the main impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1128 PM CST MON FEB 28 2011

.DISCUSSION...PLEASE SEE UPDATED AVIATION DISCUSSION.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HIGHER
PRESSURE WILL SETTLE IN OVER THE AREA LEADING TO CLEAR SKIES AND
LIGHT NORTHERLY WINDS. WINDS WILL SHIFT OUT OF THE EAST BY TUESDAY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 948 PM CST MON FEB 28 2011/

DISCUSSION...UPDATED THE GRIDS TO FOLLOW ALONG CURRENT
OBSERVATIONS. DID LOWER THE OVERNIGHT TEMPERATURES A BIT AS CLEAR
SKIES...DRY AIR AND LIGHT WINDS AT THE SURFACE WILL REMAIN IN
PLACE THROUGH THE NIGHT ALLOWING FOR GOOD RADIATIONAL COOLING.
CONTINUED THE SCA OVER THE OFFSHORE WATERS AS THE GRADIENTS
TIGHTENS DUE TO HIGHER PRESSURE MOVING FURTHER SOUTH THROUGH THE
EARLY MORNING HOURS. EXPECT THE WINDS ACROSS THE BAYS AND
NEARSHORE TO REMAIN AT SMALL CRAFT SHOULD EXERCISE CAUTION AS
THESE AREAS WILL BECOME MORE STABLE AS THE NIGHT PROGRESSES. WINDS
SHOULD BEGIN TO SLOWLY RELAX BY MID MORNING.

PREV DISCUSSION... /ISSUED 532 PM CST MON FEB 28 2011/

DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR 00Z TAFS.

AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE END OF THE
TAF PERIOD. NORTH WINDS WILL DIMINISH THIS EVENING. LIGHT WINDS
LESS THAN 10 KNOTS WILL SHIFT TO THE EAST TUESDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 303 PM CST MON FEB 28 2011/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...GUSTY N WINDS CONTINUE
THIS AFTERNOON ALONG WITH VERY DRY CONDITIONS. WINDS ARE EXPECTED TO
RELAX THROUGH LATE AFTERNOON AND EVENING ACROSS INLAND AREAS OF S
TX. ALONG THE IMMEDIATE COAST...WINDS ARE EXPECTED TO REMAIN GUSTY
AS ADDITIONAL HIGH PRESSURE BUILDS ACROSS THE AREA TONIGHT. WINDS
WILL BE LIGHT BY TUE AND WILL SHIFT AROUND TO THE NE AND E THROUGH
TUE AFTERNOON. DEWPOINTS WILL BEGIN TO MOVE INLAND AS A RESULT OF
THE ONSHORE WINDS. DRY CONDITIONS WILL PERSIST IN THE MID/UPPER
LEVELS TUE NIGHT. THIS COMBINED WITH THE INCREASING DEWPOINTS AND
LIGHT WINDS WILL LIKELY LEAD TO AT LEAST PATCHY FOG TUE NIGHT. AS
FOR TEMPS...TONIGHT WEAK CAA WILL CONTINUE AND WITH VERY LOW
DEWPOINTS...AM EXPECTING MN TEMPS TO BE SLIGHTLY COOLER THAN
GUIDANCE...WITH LOWS IN THE 40S ACROSS MUCH OF THE CWA AND IN THE
50S ALONG THE IMMEDIATE COAST. WITH PERSISTENT DRY CONDITIONS ON TUE
AND AMPLE SUNSHINE...TEMPS WILL WARM INTO THE MID TO UPPER 70S. LOWS
TUE NIGHT WILL BE SLIGHTLY WARMER AS DEWPOINTS INCREASE...WITH LOWS
IN THE UPPER 40S TO MID 50S ACROSS MUCH OF S TX.

MARINE...OFFSHORE FLOW HAS DECREASED TO 10 TO 15 KNOTS ACROSS THE
WATERS THIS AFTERNOON...HOWEVER THE OFFSHORE FLOW IS EXPECTED TO
RE-STRENGTHEN THIS EVENING AND TONIGHT AS ADDITIONAL HIGH PRESSURE
MOVES ACROSS THE WATERS. WINDS ARE EXPECTED TO INCREASE TO 15 TO 20
KNOTS ACROSS THE BAYS AND NEARSHORE WATERS AND TO AROUND 20 KNOTS
ACROSS THE OFFSHORE WATERS. WINDS WILL DIMINISH BY TUE MORNING AND
SHIFT AROUND TO THE NE AND E BY TUE AFTERNOON AND SE TUE EVENING AS
HIGH PRESSURE MOVES E OF THE AREA.

FIRE WEATHER...VERY DRY CONDITIONS CONTINUE THIS AFTERNOON ALONG
WITH GUSTY WINDS. WINDS HAVE DIMINISHED SOMEWHAT...BUT GUSTS ARE
STILL RANGING FROM 20KT TO 28KTS...THEREFORE HAVE KEPT THE RFW IN
EFFECT UNTIL 6 PM. BY THEN...GUSTS SHOULD BE DIMINISHING AND RH
VALUES INCREASING WITH THE DROP IN TEMPS. TUE WILL REMAIN VERY
DRY...HOWEVER WINDS WILL BE MUCH LIGHTER THEREFORE AM NOT EXPECTING
RED FLAG CONDITIONS ON TUE.

LONG TERM (WEDNESDAY THROUGH MONDAY)...ZONAL FLOW ALOFT WILL PERSIST
FROM WEDNESDAY INTO THURSDAY. THE SURFACE RIDGE AXIS WILL REMAIN NEAR
THE NORTHERN GULF OF MEXICO WHILE A WEAK AREA OF LOW PRESSURE STAYS
IN WEST TEXAS. THIS WILL LEAD TO A SLOW INCREASE IN LOW LEVEL
MOISTURE THROUGH THE PERIOD WITH CLOUDS LIKELY TO INCREASE OVER THE
COASTAL PLAINS BY THURSDAY. THE NEXT MID/UPPER LEVEL SHORT WAVE
TROUGH WILL MOVE OUT OF THE ROCKIES FRIDAY AND THROUGH THE SOUTHERN
PLAINS BY SATURDAY MORNING. THIS WILL SEND A COLD FRONT INTO THE
REGION AROUND DAYBREAK SATURDAY. ENOUGH MOISTURE RETURN AHEAD OF THE
FRONT TO EXPECT ISOLATED SHOWERS FRIDAY NIGHT OVER THE COASTAL
PLAINS AND COASTAL WATERS. WILL KEEP A SLIGHT CHANCE OF SHOWERS OR
STORMS IN THE AREA FOR SATURDAY. SURFACE HIGH SURGES INTO THE REGION
FOR A COOLER AND DRIER SUNDAY BUT THEN QUICKLY MOVES EAST. ONSHORE
FLOW WILL INCREASE ON MONDAY AS A STRONG AREA OF LOW PRESSURE
DEVELOPS OVER THE TEXAS PANHANDLE AHEAD OF A DEEPENING UPPER TROUGH
MOVING INTO THE ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    47  71  51  76  54  /   0   0   0   0  10
VICTORIA          41  73  45  75  49  /   0   0   0   0  10
LAREDO            45  79  54  84  56  /   0   0   0   0  10
ALICE             44  75  49  79  52  /   0   0   0   0  10
ROCKPORT          48  69  52  73  58  /   0   0   0   0  10
COTULLA           40  79  47  82  50  /   0   0   0   0  10
KINGSVILLE        44  75  50  77  53  /   0   0   0   0  10
NAVY CORPUS       56  64  54  70  59  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

&&

CB...AVIATION
Hazardous weather outlook, Feb 28, 4:53 AM CST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
453 AM CST MON FEB 28 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
453 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS EXPECTED THIS MORNING WITH
CONDITIONS IMPROVING FROM WEST TO EAST DURING THE AFTERNOON. A RED
FLAG WARNING IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SIGNIFICANT COLD FRONT IS POSSIBLE NEXT WEEKEND. THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT.
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE WAKE OF THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/71

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, La Salle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, McMullen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289405, 289408, 289409, 289410.